Wisconsin, 2016

Hail and Damaging Winds in Wisconsin, August 18, 2016

August 18, 2016 · NWS MKX · 4 events in 2 counties and zones

A line of strong to severe thunderstorms near a stationary front moved across southwest and south central WI during the evening hours. Some wind damage occurred along with heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$70,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A line of strong to severe thunderstorms near a stationary front moved across southwest and south central WI during the evening hours. Some wind damage occurred along with heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Aug 18, 2:54 PM CST, 4 hours 14 minutes earlier.

Area forecast discussion, Aug 18, 2:54 PM CST, 4 hours 14 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
354 PM CDT THU AUG 18 2016

.TONIGHT AND FRIDAY...Forecast Confidence Is Medium.

Kept small chances for showers and storms going along lake breeze
boundary until around sunset, with uncapped airmass. Anything that
develops will be isolated in nature, but could produce brief heavy
rainfall and cloud to ground lightning. Could not rule out a brief
funnel cloud either, as there is ample 0-1 km CAPE with some
surface vorticity available with the lake breeze boundary. There
has been a funnel cloud report with the current cell in Manitowoc
County.

Next issue is convection in far southern Minnesota moving
southeast toward southwest Wisconsin. HRRR experimental and
operational versions have this convection moving through the
western counties from mid to late evening. Corfidi vectors support
this propagation, though the CAPE becomes more elevated this
evening as the boundary layer cools off. Will update the forecast
to bring in some POPs to the western counties this evening. Not
anticipating anything severe if this activity gets here, as deep
layer shear is weak and CAPE gets more elevated in nature.

Kept POPs mainly in the north later tonight into Friday morning,
as some focused warm air advection and low level jet nose push
through the area. Some of the mesoscale models take the showers
and storms north of the area, with the latest HRRR experimental
trying to bring another round through the area overnight. Some
uncertainty here with what may happen.

The rest of Friday may end up dry across the area, as very warm
and humid airmass pushes in. Area may remain capped in this
scenario, though did hold onto some POPs in case some elevated
convection develops. Still looks like the cap may win out, per GFS
forecast soundings. Highs in the upper 80s should give heat index
values in the lower to mid 90s Friday.

.FRIDAY NIGHT THROUGH SUNDAY MORNING...Forecast Confidence Is
Medium.

A robust low pressure system will move through Wisconsin on
Saturday bringing the first taste of autumn to the region. By 00z
Sat, the base of a deep trof at the jet level will be over the
western Dakotas just the jet oriented from SW SD into NW MN. That
feature will gradually translate eastward, with the base of the
trof reaching Wisconsin by 12z on Sunday. The trof/jet over the
are will result in quit a bit of upper-level divergence across the
area throughout the period, especially prior to 00z Sun. A very
similar progression is evident at 500mb, with a few leading
shortwaves traversing the parent wave. Southern WI will see a few
rounds of DCVA, beginning around 12z Sat, and ending by Sun
morning.

In the lower-levels, models are in good agreement placing a
trof/closed low roughly over the WI/MN/IA borders. However, the
GEM, and especially the NAM, continue to generate an
unrealistically strong closed low. The NAM is also quite a bit
slower then the other models in moving the low across the area.
Other guidance shows the low deepening and moving NE across the
CWA on Saturday, reaching the UP of Michigan by 00z Sat. The low
will drag the front through the CWA between 18z Sat and 00z Sun.

Due to the DCVA and location of the low on Saturday morning, am
going with definite PoPs through much of the day Sat, and likely
PoPs remain until 00z Sun. The unrealistically deep low in the NAM
brings quite a bit of wrap-around precip into the are Sat evening.
This solution is clearly an outlier amongst the guidance, so am
not buying all the wrap around precip the NAM is showing. Saturday
will be a very muggy day, but given the overcast skies,
temperatures should be relatively cool, especially once the front
pushes through in the afternoon. The cooler temps should keep
instability fairly low. The best shear will be in northern
Wisconsin, where 0-6 km bulk shear will be in the 50kt
neighborhood. The shear quickly drops off into Illinois, with
shear values closer to 20kts. Lack of instability and shear should
really limit severe chances, as highlighted in the SPC day 3.

.SUNDAY AFTERNOON...Forecast Confidence Is Medium.

Cyclonic flow will remain in place on Sunday, and quite a bit or
moisture will remain in place in the lower levels. This should
keep skies mostly cloudy, and bring a slight chance of light
showers as well. Given the post frontal air and cloudy skies, high
temperatures will be quite a bit cooler than we've seen lately.
925 temps around 16C suggest highs will only make it into the low
70s at best.

.MONDAY AND TUESDAY...Forecast Confidence Is Medium.

A few days of very nice weather are expected as we ridging/high
pressure move into the area. That high will move across southern
IL on Monday, meaning that flow in WI will back from the NW to SW.
This SW flow will begin to usher warmer air into the area.

.TUESDAY AND WEDNESDAY...Forecast Confidence Is Medium.

Another low pressure system will impact the region in this
period. At this point, the low looks to pass well to our north,
dragging the cold front through WI. Best chances for precip look
to be Wednesday afternoon and evening, though it looks like the
guidance is stalling the front just to the south of WI, so precip
may linger in southern WI, especially south.

&&

.AVIATION/00Z TAFS/...

Southeast winds at eastern sites will become south this evening,
with south winds at Madison. Winds will shift southwest later
tonight into Friday at all sites, increasing a bit on Friday.

There may be an area of showers and thunderstorms that reaches
Madison from middle to late evening. Some uncertainty if this will
occur, but may put a vicinity thunder mention in Madison TAF
during this time. Brief gusty winds and brief heavy rainfall would
be the main hazards.

Another round of showers and storms may occur later tonight into
Friday morning, though this activity may remain north of TAF
sites. Given the uncertainty here, will leave mention out of TAFs
for now. May see light fog at TAF sites between 08Z and 13Z
Friday.

The rest of Friday may end up dry across the area, with the very
warm and humid airmass in place. Scattered to broken diurnal
cumulus clouds should develop by afternoon.

&&

.MARINE...

Winds and waves should remain below Small Craft Advisory levels
tonight into this weekend. South to southwest wind gusts may
reach to around 20 knots at times Friday into Saturday night, as
the pressure gradient tightens somewhat ahead of an approaching
cold front and low pressure.

&&

.MKX Watches/Warnings/Advisories...
WI...None.
LM...None.
&&

TONIGHT/FRIDAY AND AVIATION/MARINE...Wood
FRIDAY NIGHT THROUGH THURSDAY...BSH
Hazardous weather outlook, Aug 18, 5:12 PM CST, 1 hour 56 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
612 PM CDT THU AUG 18 2016

WIZ046-047-051-052-056>060-062>072-192315-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
612 PM CDT THU AUG 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR SOUTH CENTRAL
WISCONSIN UNTIL MIDNIGHT CDT. A LINE OF THUNDERSTORMS IS EXPECTED
TO MOVE SOUTHEASTWARD THROUGH THIS AREA THIS EVENING. DAMAGING
WINDS ARE THE MAIN HAZARD WITH THESE STORMS.

THERE IS ANOTHER CHANCE OF THUNDERSTORMS MAINLY NORTH OF
MILWAUKEE AND MADISON LATER TONIGHT...WITH A MARGINAL RISK FOR
SEVERE THUNDERSTORMS.

THE WISCONSIN DEPARTMENT OF NATURAL RESOURCES HAS ISSUED AN AIR
QUALITY ADVISORY FOR OZONE...FOR KENOSHA AND SHEBOYGAN COUNTIES
THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY

FRIDAY WILL BE A WARM AND HUMID DAY...WITH HIGH TEMPERATURES IN
THE UPPER 80S...AND MAXIMUM HEAT INDEX VALUES IN THE MID 90S.

IN ADDITION TO THE HEAT...THE CHANCE OF THUNDERSTORMS WILL
CONTINUE ON FRIDAY...AGAIN MAINLY NORTH OF MILWAUKEE AND MADISON.

THUNDERSTORMS ARE EXPECTED TO CONTINUE FRIDAY NIGHT AND INTO
SATURDAY...AS A LOW PRESSURE SYSTEM MOVES ACROSS WISCONSIN. THERE
IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER PARTS OF
SAUK...IOWA AND LAFAYETTE COUNTIES. THERE IS A MARGINAL RISK OVER
THE REMAINDER OF SOUTH CENTRAL WISCONSIN MAINLY FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS EVENING...AND MAY BE
NEEDED AGAIN ON FRIDAY NIGHT.

LMZ643>646-192315-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
612 PM CDT THU AUG 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS MAINLY NORTH OF PORT
WASHINGTON LATER TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY

THE CHANCE OF THUNDERSTORMS CONTINUES ON FRIDAY...MAINLY NORTH OF
MILWAUKEE. THEN THUNDERSTORMS ARE EXPECTED FRIDAY NIGHT INTO
SATURDAY...AS A COLD FRONT MOVES ACROSS SOUTHERN WISCONSIN.

WOOD
WWW.WEATHER.GOV/MKX

In the hours before

Special weather statement, Aug 18, 5:41 PM CST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
641 PM CDT THU AUG 18 2016

WIZ056-057-062-063-067-190145-
SAUK-LAFAYETTE-IOWA-COLUMBIA-DANE-
641 PM CDT THU AUG 18 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT IOWA...SAUK...WESTERN
COLUMBIA...WESTERN DANE AND NORTHWESTERN LAFAYETTE COUNTIES...

AT 637 PM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM WINONA MINNESOTA...TO NEAR BROWNSVILLE
WISCONSIN...TO WAUKON IOWA...TO LAWLER IOWA. MOVEMENT WAS EAST
SOUTHEAST AT 45 MPH.

WIND GUSTS OF 50 TO 55 MPH ARE POSSIBLE WITH THIS LINE OF STORMS.

THESE STORMS WILL BE NEAR...
  REEDSBURG AROUND 805 PM CDT.
  DODGEVILLE AROUND 810 PM CDT.
  BARABOO AND WEST BARABOO AROUND 820 PM CDT.
  PRAIRIE DU SAC AND SAUK CITY AROUND 830 PM CDT.
  MOUNT HOREB AROUND 835 PM CDT.
  LAKE WISCONSIN...LODI AND BELMONT AROUND 840 PM CDT.
  WESTERN MADISON...VERONA AND WISCONSIN DELLS AROUND 845 PM CDT.

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE
EDMUND...RIDGEWAY... LIME RIDGE...DANE...ROCK SPRINGS...MOUNT
VERNON...LA VALLE...LONDON...OKEE AND MERRIMAC.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS LINE OF
STORMS. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK
A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR
SOUTH CENTRAL WISCONSIN.

LAT...LON 4320 9043 4321 9029 4317 9019 4355 9019
      4356 9031 4364 9031 4364 8966 4334 8941
      4295 8954 4268 9040 4269 9043
TIME...MOT...LOC 2337Z 282DEG 40KT 4404 9164 4366 9133 4327 9144 4306
9212

WOOD
Special weather statement, Aug 18, 6:29 PM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
729 PM CDT THU AUG 18 2016

WIZ067-190100-
LAFAYETTE-
729 PM CDT THU AUG 18 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN LAFAYETTE COUNTY...

AT 728 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR COUNCIL
HILL... OR 9 MILES NORTHEAST OF GALENA...MOVING EAST AT 15 MPH.

WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
DARLINGTON...SHULLSBURG...BENTON...NEW DIGGINGS...
GRATIOT AND LEAD MINE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4261 9042 4268 9004 4251 9001 4251 9042
      4259 9043
TIME...MOT...LOC 0028Z 264DEG 15KT 4253 9032

HENTZ
Special weather statement, Aug 18, 6:43 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
743 PM CDT THU AUG 18 2016

WIZ056-057-062-063-067-068-190130-
SAUK-LAFAYETTE-IOWA-GREEN-COLUMBIA-DANE-
743 PM CDT THU AUG 18 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT IOWA...SOUTHERN SAUK...
WESTERN DANE AND NORTHERN LAFAYETTE COUNTIES...

AT 741 PM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR RICHLAND CENTER...TO 9 MILES SOUTH
OF MUSCODA...TO LANCASTER...TO NEAR GUTTENBERG. MOVEMENT WAS EAST
SOUTHEAST AT 55 MPH.

WIND GUSTS OF 50 TO 55 MPH ARE POSSIBLE WITH THESE STORMS.

THESE STORMS WILL BE NEAR...
  DODGEVILLE AROUND 800 PM CDT.
  BELMONT AROUND 805 PM CDT.
  MINERAL POINT AROUND 810 PM CDT.
  PRAIRIE DU SAC...SAUK CITY...DARLINGTON AND MAZOMANIE AROUND 820 PM CDT.
  MOUNT HOREB AROUND 825 PM CDT.

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE EDMUND...RIDGEWAY...
LONDON...GOVERNOR DODGE ST PARK...BLUE MOUNDS...HOLLANDALE...REWEY...
BLACKHAWK LAKE REC AREA...LELAND AND HIGHLAND.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR
SOUTH CENTRAL WISCONSIN.

LAT...LON 4320 9043 4321 9030 4317 9019 4346 9019
      4342 8964 4336 8965 4331 8973 4329 8972
      4329 8966 4294 8970 4267 9004 4264 9042
TIME...MOT...LOC 0041Z 282DEG 46KT 4338 9040 4305 9046 4284 9074 4282
9112

WOOD
Special weather statement, Aug 18, 6:54 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
754 PM CDT THU AUG 18 2016

WIZ067-190130-
LAFAYETTE-
754 PM CDT THU AUG 18 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LAFAYETTE COUNTY...

AT 754 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR
SHULLSBURG...OR 10 MILES SOUTH OF DARLINGTON...MOVING EAST AT 15 MPH.

WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
SHULLSBURG...WIOTA...SOUTH WAYNE AND GRATIOT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4251 9027 4262 9027 4264 8987 4251 8987
TIME...MOT...LOC 0054Z 269DEG 15KT 4253 9018

HENTZ

The radar

The La Crosse radar (KARX), 115 km away, was scanning. The volume nearest the first event began at 01:08 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 heavy rain, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Sauk

When
August 18, 7:08 PM CST
Where
Sauk County, Spring Green
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
43.180, -90.070

Several pine trees down and a door damaged on a barn.

Thunderstorm Wind, Rock

When
August 18, 8:50 PM CST to 8:55 PM CST
Where
Rock County, Downtown Janesville
Measured
56 kt (64 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
42.680, -89.020

Approximately 31 trees or tree branches were knocked down by the high winds. Four landed on houses and two on cars. Three power poles and fifteen power lines were downed.

Heavy Rain, Rock

When
August 18, 8:50 PM CST to 9:30 PM CST
Where
Rock County, 0.65 mi ESE of Downtown Janesville
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
42.676, -89.008

Heavy rainfall up to 0.75 inches in less than a hour produced some street flooding. Several streets flooded with several cars stalling due to the high water.

Hail, Rock

When
August 18, 9:01 PM CST
Where
Rock County, Downtown Janesville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.680, -89.020

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2016Every state in 2016This day in weather historyWarnings in Wisconsin, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 647417, 647418, 647419, 647416.